Hail, Logan
- When
- July 10, 7:03 AM CST to 7:04 AM CST
- Where
- Logan County, Lincoln
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.150, -89.370
A cold front triggered scattered strong to severe thunderstorms across central Illinois during the morning of July 10th. One of the storms dropped between 3 and 4 inches of rain in about one hour across southern Logan County and northwest Macon County, leading to flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front triggered scattered strong to severe thunderstorms across central Illinois during the morning of July 10th. One of the storms dropped between 3 and 4 inches of rain in about one hour across southern Logan County and northwest Macon County, leading to flash flooding. Other storms produced damaging wind gusts, resulting in downed trees and flattened corn fields in a few locations. In addition, lightning strikes caused house fires in both Lincoln and Ogden.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 10, 5:33 AM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 633 AM CDT WED JUL 10 2013 .DISCUSSION... ISSUED 204 AM CDT WED JUL 10 2013 ONE MORE DAY OF POTENTIAL STORM CHANCES...BEFORE AN EXTENDED PERIOD OF DRY WEATHER ARRIVES ACROSS CENTRAL ILLINOIS. SHORT TERM...TODAY THROUGH FRIDAY 06Z/1AM SURFACE MAP SHOWS LOW PRESSURE OVER LAKE SUPERIOR...WITH TRAILING COLD FRONT EXTENDING SOUTHWESTWARD ACROSS EASTERN IOWA INTO FAR NORTHERN KANSAS. ALOFT...VIGOROUS SHORT-WAVE IS EVIDENT ON WATER VAPOR IMAGERY OVER MINNESOTA...WHILE A WEAKER WAVE IS NOTED OVER NEBRASKA/KANSAS. CONVECTION DURING THE OVERNIGHT HOURS HAS BEEN TIED TO THE SOUTHERN WAVE IN CONJUNCTION WITH A 30KT LLJ FLOWING NORTHEASTWARD FROM THE SOUTHERN PLAINS. RESULTING CONVECTIVE COMPLEX CURRENTLY OVER NORTHEAST KANSAS IS EXPECTED TO TRACK E/SE INTO MISSOURI DURING THE PRE-DAWN HOURS...STAYING OFF TO THE W/SW OF CENTRAL ILLINOIS. MEANWHILE...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP FURTHER NORTHEAST INTO CENTRAL ILLINOIS WITHIN THE WEAK LLJ AXIS. LATEST RADAR IMAGERY SHOWS CONVECTION BEGINNING TO DEVELOP ACROSS CENTRAL MISSOURI INTO SOUTHWEST ILLINOIS...AND EXPECT THIS TREND TO CONTINUE INTO THE EARLY MORNING HOURS. MODELS HAVE BEEN HANDLING CONVECTIVE DEVELOPMENT/EVOLUTION POORLY FOR THE PAST SEVERAL DAYS...AND THE 00Z JUL 10 SUITE IS NO EXCEPTION. WILL THEREFORE RELY MAINLY ON LATEST SATELLITE/RADAR DATA AND CONSISTENCY FOR THE IMMEDIATE SHORT-TERM FORECAST. AS SUCH...THINK SCATTERED SHOWERS/STORMS WILL CONTINUE TO DEVELOP NORTHEASTWARD ACROSS AT LEAST THE SOUTHERN TWO-THIRDS OF THE KILX CWA THIS MORNING. AS COLD FRONT SAGS SOUTHWARD TO NEAR THE I-72 CORRIDOR BY MIDDAY...RAIN THREAT WILL ESSENTIALLY COME TO AN END ALONG AND NORTH OF A RUSHVILLE TO BLOOMINGTON-NORMAL LINE THIS AFTERNOON. FURTHER SOUTH...SEVERAL HIGH-RES MODELS ARE HINTING THAT AT LEAST A BROKEN LINE OF CONVECTION WILL DEVELOP IN THE HIGHLY UNSTABLE AIR MASS ALONG/SOUTH OF THE BOUNDARY. GIVEN HIGH CAPE VALUES OF AROUND 4000J/KG AND SLIGHT COOLING ALOFT ASSOCIATED WITH MINNESOTA SHORT-WAVE TRACKING INTO THE GREAT LAKES...THINK THIS IS A REASONABLE SOLUTION. AS A RESULT...WILL CARRY CHANCE POPS ACROSS THE BOARD DURING THE MORNING HOURS...THEN WILL FOCUS LIKELY POPS ALONG/SOUTH OF A PARIS TO TAYLORVILLE LINE THIS AFTERNOON. WILL BE ANOTHER WARM AND HUMID DAY...AS COOLER/DRIER AIR MASS WILL INITIALLY BE RATHER SLOW TO ARRIVE BEHIND FRONT. HIGHS WILL RANGE FROM THE MIDDLE 80S ACROSS THE NORTH...TO THE LOWER 90S SOUTH OF I-70. MOST MODELS DROP FRONT AND ANY LINGERING PRECIP CHANCES SOUTH OF THE CWA BY EVENING...HOWEVER 00Z NAM NOW FEATURES A WEAK WAVE ALONG THE BOUNDARY THAT BRIEFLY IMPEDES ITS SOUTHWARD PROGRESS. SINCE THIS IS THE FIRST RUN THE WAVE HAS APPEARED ON...AND THERE DOES NOT SEEM TO BE ANY SUPPORTING UPPER SUPPORT FOR IT...WILL GENERALLY DISREGARD THIS SOLUTION. WILL HOWEVER HANG ON TO JUST A SLIGHT CHANCE POP SOUTH OF I-70 INTO THE EVENING...IN CASE AFTERNOON STORMS HAVE NOT DROPPED SOUTH/EAST OF THE CWA BY 00Z. HIGH PRESSURE WILL BUILD INTO THE GREAT LAKES FOR THURSDAY AND FRIDAY...PROVIDING A COOL/DRY NORTHEASTERLY FLOW. HIGH TEMPERATURES WILL ONLY REACH THE LOWER TO MIDDLE 80S BOTH DAYS...WHILE OVERNIGHT LOWS DROP INTO THE UPPER 50S AND LOWER 60S. IN ADDITION...RELATIVE HUMIDITY VALUES WILL BE CONSIDERABLY LOWER. LONG TERM...SATURDAY THROUGH TUESDAY GREAT LAKES UPPER TROUGH WILL SHIFT INTO NEW ENGLAND OVER THE WEEKEND...WHILE UPPER RIDGE BUILDS INTO THE MIDWEST. WHILE SURFACE RIDGING WILL MAINTAIN AN E/SE LOW-LEVEL FLOW THROUGH SUNDAY...RISING UPPER HEIGHTS AND FULL JULY SUNSHINE WILL QUICKLY MODIFY THE AIR MASS. AS A RESULT...HIGH TEMPERATURES WILL CLIMB BACK INTO THE UPPER 80S BY SUNDAY. AS SURFACE RIDGE SHIFTS FURTHER AWAY...A DEVELOPING SOUTHERLY FLOW WILL BRING THE HUMIDITY BACK INTO THE PICTURE EARLY NEXT WEEK. WITH HIGH TEMPS REACHING THE 90 DEGREE MARK AND DEWPOINTS RISING INTO THE 70S...HEAT INDEX VALUES WILL LIKELY APPROACH 100 DEGREES AGAIN BY MONDAY AND TUESDAY. RAIN CHANCES WILL BE SLIM TO NONE THROUGH THE EXTENDED AND BEYOND...AS E/W ORIENTED UPPER RIDGE ACROSS THE MIDWEST WILL KEEP MAIN STORM TRACK AND BEST CHANCES FOR PRECIP WELL TO THE NORTH AND SOUTH OF CENTRAL ILLINOIS. BARNES && .AVIATION... ISSUED 632 AM CDT WED JUL 10 2013 MAIN CONCERN WITH THE TAFS WILL BE WITH THE FIRST 6-12 HOURS OF THE FORECAST PERIOD. SCATTERED THUNDERSTORMS WILL CONTINUE TO BE A THREAT...BEFORE THE PASSAGE OF A COLD FRONT. 11Z SURFACE OBS SHOWING THE FRONT GENERALLY ALONG A KUIN-KC75-KORD LINE...SO THE THREAT OF STORMS AROUND KPIA/KBMI WILL BE DIMINISHING OVER THE NEXT COUPLE HOURS. HAVE LINGERED THE RAIN CHANCES LONGEST AROUND KCMI. BEHIND THE FRONT...NORTHWEST WINDS WILL TREND MORE NORTHERLY AFTER SUNSET. SKIES MAINLY SHOULD BE CLEAR AFTER SUNSET...BUT 925-850 MB HUMIDITY PLOTS SUGGESTING SOME LINGERING STRATOCUMULUS AROUND 4000 FEET NEAR KCMI INTO THE NIGHT...DUE TO WIND FLOW OFF LAKE MICHIGAN. GEELHART && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 603 AM CDT WED JUL 10 2013 ILZ027>031-036-037-041-111100- FULTON-KNOX-MARSHALL-MASON-PEORIA-STARK-TAZEWELL-WOODFORD- 603 AM CDT WED JUL 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR EARLY THIS MORNING...UNTIL A COLD FRONT PASSES THROUGH THE AREA. A FEW OF THE STORMS MAY PRODUCE HAIL AND GUSTY WINDS...BUT A WIDESPREAD SEVERE WEATHER THREAT IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ040-047-049-050-111100- CASS-MORGAN-SCHUYLER-SCOTT- 603 AM CDT WED JUL 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING...DIMINISHING AROUND MIDDAY WITH THE PASSAGE OF A COLD FRONT. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS AND HAIL...BUT A WIDESPREAD SEVERE WEATHER THREAT IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING FLOODING ON THE ILLINOIS RIVER NEAR BEARDSTOWN SHOULD SUBSIDE FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ038-042>046-048-051>057-061-111100- CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON- MCLEAN-MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION- 603 AM CDT WED JUL 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR THROUGH EARLY AFTERNOON...UNTIL THE PASSAGE OF A COLD FRONT. A FEW OF THE STORMS MAY PRODUCE DAMAGING WINDS AND HAIL...BUT THE MAIN THREAT OF SEVERE WEATHER WILL BE SOUTH OF I-70. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THROUGH ABOUT 2 PM. ILZ062-063-066>068-071>073-111100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 603 AM CDT WED JUL 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE THROUGH SOUTHEAST ILLINOIS UNTIL THE PASSAGE OF A COLD FRONT BY LATE AFTERNOON. SOME OF THE STORMS MAY BE SEVERE. DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT...ALTHOUGH LARGE HAIL WILL BE POSSIBLE AS WELL. SOME OF THE STORMS WILL ALSO PRODUCE HEAVY RAINFALL. HEAT INDEX VALUES ARE EXPECTED TO REACH AROUND 100 DEGREES THIS AFTERNOON...ESPECIALLY IN AREAS FROM FLORA TO LAWRENCEVILLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. THE MOST LIKELY TIME FRAME IS BETWEEN 9 AM AND 3 PM. GEELHART
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
527 AM CDT WED JUL 10 2013
ILZ030-031-101115-
MARSHALL-WOODFORD-
527 AM CDT WED JUL 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WOODFORD AND SOUTHERN
MARSHALL COUNTIES UNTIL 615 AM CDT...
AT 523 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHILLICOTHE...OR 7 MILES SOUTHWEST OF
LACON...MOVING EAST AT 30 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WASHBURN...
MINONK...
OTHER LOCATIONS AFFECTED INCLUDE...HOPEWELL...CAZENOVIA...LOW
POINT...LA ROSE...PATTONSBURG AND BENSON.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4098 8904 4093 8904 4093 8895 4077 8894
4084 8953 4095 8945 4097 8945 4097 8952
4103 8950
TIME...MOT...LOC 1027Z 280DEG 27KT 4092 8943
GEELHARTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
730 AM CDT WED JUL 10 2013
ILZ038-101300-
MCLEAN-
730 AM CDT WED JUL 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCLEAN COUNTY UNTIL
800 AM CDT...
AT 728 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF CHENOA...OR 8 MILES
SOUTHWEST OF FAIRBURY...MOVING SOUTHEAST AT 25 MPH.
PENNY SIZE HAIL AND WIND GUSTS OF AROUND 40 MPH ARE EXPECTED WITH
THIS STORM.
THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN MCLEAN
COUNTY...INCLUDING THE TOWNS OF WESTON...ANCHOR AND CROPSEY.
LAT...LON 4073 8858 4068 8858 4067 8857 4062 8857
4062 8846 4050 8846 4069 8873 4076 8864
TIME...MOT...LOC 1230Z 304DEG 21KT 4069 8864
GEELHARTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
749 AM CDT WED JUL 10 2013
ILZ042-101330-
LOGAN-
749 AM CDT WED JUL 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY UNTIL 830 AM CDT...
AT 746 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR HARTSBURG AND ON THE WEST SIDE OF
LINCOLN...MOVING SOUTHEAST AT 15 MPH.
PENNY SIZE HAIL AND 40 MPH WINDS ARE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LINCOLN...
BEASON...
CHESTNUT...
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4021 8915 4001 8915 4002 8944 4014 8960
4030 8944
TIME...MOT...LOC 1249Z 301DEG 14KT 4020 8940
GEELHARTThe Lincoln radar (KILX), 3 km away, was scanning. The volume nearest the first event began at 13:04 UTC.
8 thunderstorm wind, 2 lightning, 2 flash flood, 1 hail. Local standard time, as filed.
A large tree branch was blown down at 5th and State Street in Lincoln.
A lightning strike started a house fire on the 800 block of North Sherman Street in Lincoln.
Several trees and tree branches were blown down in Jewett.
Very heavy rainfall, with accumulations of 3.00 to 4.00 inches in 90 minutes during the morning, resulted in flash flooding in southern Logan County. Six to ten inches of flowing water was reported over Illinois Route 121 between Mt. Pulaski and Latham. Numerous rural roads were also reported to be impassable. The water diminished quickly by early afternoon.
A 30-foot area of corn was blown down about 2 miles south of Mahomet.
Very heavy rainfall, with accumulations of 2.50 to 4.00 inches in 90 minutes during the morning, resulted in flash flooding in northwest Macon County. Six to ten inches of flowing water was reported over Illinois Route 121 between Warrensburg and the Logan County line. Numerous rural roads were also reported to be impassable. Street flooding was also reported on the north side of Decatur. The water diminished quickly by early afternoon.
Numerous trees were blown down in Georgetown, including one that fell onto a house.
Numerous trees and tree branches were blown down across Danville.
Numerous trees and tree branches were blown down in Ridge Farm.
Power lines were blown down in Catlin.
Several rows of corn were blown down about 1 mile south of St. Joseph.
Lightning struck a house in Ogden. The house was destroyed by the resulting fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468044, 468045, 468048, 468062, 470185, 468056, 470187, 468050, 468053, 468055, 468052, 468058, 468066.